welcome redditors!to snoo-finity ... and beyond!

NBME 21 Answers

nbme21/Block 1/Question#49

An 80-year-old woman comes to the emergency ...

Hydrochlorothiazide

Login to comment/vote.

 +20  upvote downvote
submitted by hungrybox(433),

Hydrochlorothiazide is a thiazide diuretic => thiazide diuretics are associated with hypokalemia.

What other diuretics are associated with hypokalemia? Loop diuretics.

Why?

Inhibition of Na+ reabsorption occurs in both loop diuretics (inhibit NKCC cotransporter) and thiazide diuretics (inhibit NaCl cortransporter). All of this increased Na+ increases Aldosterone activity.

Relevant to this problem, Aldosterone upregulates expression of the Na+/K+ ATP antiporter (reabsorb Na+ into body, expel K+ into lumen). This results in hypokalemia in the body.

Hang on, there's more high yield info!

Aldosterone does one other important thing - activation of a H+ channel that expels H+ into the lumen.

So, given that this patient has hypokalemia, you know there is upregulation of Aldosterone. Do you think her pH would be high, or low? Exactly, it would be high because inc. Aldosterone => inc. H+ expelled into the lumen => metabolic akalosis.

Now you understand why both loop diuretics and thiazide diuretics can cause what's called "hypokalemic metabolic alkalosis."

hungrybox  jesus this answer was probably too long i'm sorry +1  
meningitis  I disagree. It's the complete thought process needed for many Thiazide/Loop question that can be thrown. Thanks. +8  
amirmullick3  This is what NBME should be providing with each question's correct answer! Thanks hungrybox! +  
amirmullick3  @hungrybox did you mean "All of this DECREASED Na increases aldosterone activity."? +1  
pg32  Anyone care to explain why she feels she has, "lost [her] pep"? Is that due to the hypokalemia? Or hypercalcemia caused by the thiazides? +  
cmun777  @madojo @pg32 I assumed between her hypokalemia (which can cause weakness/fatigue) and possible contraction alkalosis those were the most likely causes for the "lost her pep" comment. I think if they wanted to indicate hypercalcemia to differentiate if loop diuretics were also in the answer choices they would certainly give more context for hypercalcemia sx +  




If both HCTZ and loop diuretics were provided as an answer choice, further clue that hctz would be the answer choice is the presentation of the patient "feeling funny". This suggests hypercalcemia (psychiatric overtones) which is a side effect unique to HCTZ.

adong  there wasn't any loop diuretics... +  
the_enigma28  Good explanation!! +  




 +3  upvote downvote
submitted by neonem(366),

Thiazide diuretics are the class with the largest risk of hypokalemia.





Can anyone explain what does "lost her pep" means?

drdoom  `pep` actually comes from `pepper`; to `pepper` something (including a food dish!) is to make it more vigorous, to give it more kick, to vitalize it. so, to “lose one’s pep” is to lose one’s vitality, feel fatigued, feel lackluster, etc. https://www.etymonline.com/word/pep +